Taiwanese Journal of Mathematics

MINIMAX DEGREES OF QUASIPLANAR GRAPHS WITH NO SHORT CYCLES OTHER THAN TRIANGLES

Oleg V. Borodin, Anna O. Ivanova, Alexandr V. Kostochka, and Naeem N. Sheikh

Full-text: Open access

Abstract

For an edge $xy$, let $M(xy)$ be the maximum of the degrees of $x$ and $y$. The {\em minimax degree} (or $M$-degree) of a graph $G$ is $M^*(G)=\min\{M(xy)| xy\in E(G)\}$. In order to get upper bounds on the game chromatic number of planar graphs, He, Hou, Lih, Shao, Wang, and Zhu showed that every planar graph $G$ without leaves and $4$-cycles has minimax degree at most $8$, which was improved by Borodin, Kostochka, Sheikh, and Yu to the sharp bound $7$. We show that every planar graph $G$ without leaves and $4$- and $5$-cycles has $M$-degree at most $5$, which bound is sharp. We also show that every planar graph $G$ without leaves and cycles of length from $4$ to $7$ has $M$-degree at most $4$, which bound is attained even on planar graphs with no cycles of length from $4$ to arbitrarily large number. Besides, we give sufficient conditions for a planar graph to have $M$-degrees $3$ and $2$. Similar results are obtained for graphs embeddable into the projective plane, the torus and the Klein bottle.

Article information

Source
Taiwanese J. Math., Volume 12, Number 4 (2008), 873-886.

Dates
First available in Project Euclid: 18 July 2017

Permanent link to this document
https://projecteuclid.org/euclid.twjm/1500404982

Digital Object Identifier
doi:10.11650/twjm/1500404982

Mathematical Reviews number (MathSciNet)
MR2426533

Zentralblatt MATH identifier
1163.05013

Subjects
Primary: 05C15: Coloring of graphs and hypergraphs

Keywords
planar graphs decomposition short cycles

Citation

Borodin, Oleg V.; Ivanova, Anna O.; Kostochka, Alexandr V.; Sheikh, Naeem N. MINIMAX DEGREES OF QUASIPLANAR GRAPHS WITH NO SHORT CYCLES OTHER THAN TRIANGLES. Taiwanese J. Math. 12 (2008), no. 4, 873--886. doi:10.11650/twjm/1500404982. https://projecteuclid.org/euclid.twjm/1500404982


Export citation

References

  • H. L. Bodlaender, On the complexity of some coloring games, Intern. J. Found. Comput. Sci., 2 (1991), 133-147.
  • O. V. Borodin, Consistent colorings of graphs in the plane, Diskret. Analiz, 45 (1987), 21-27 (in Russian).
  • O. V. Borodin, On the total coloring of planar graphs, J. Reine Angew. Math., 394 (1989), 180-185.
  • O. V. Borodin, A generalization of Kotzig's theorem and prescribed edge coloring of plane graphs. Math. Notes Acad. Sci. USSR, 48 (1990), 1186-1190.
  • O. V. Borodin, Structural properties of plane graphs without adjacent triangles and an application to 3-colorings, J. of Graph Theory, 21 (1996), 183-186.
  • O. V. Borodin, A. N. Glebov, A. O. Ivanova, T. K. Neustroeva and V. A. Tashkinov, Sufficient conditions for planar graphs to be $2$-distance ($\Delta+1$)-colourable, Siberian Electronic Math. Reports $($http://semr.math.nsc.ru/$)$, 1 (2004), 129-141 (in Russian).
  • O. V. Borodin, A. O. Ivanova and T. K. Neustroeva, Sufficient conditions for planar graphs with girth 6 to be $2$-distance colourable, Siberian Electronic Math. Reports $($http://semr.math.nsc.ru/$)$, 3 (2006), 441-450 (in Russian).
  • O. V. Borodin, A. O. Ivanova, A. V. Kostochka and N. N. Sheikh, Minimax degrees of quasiplane graphs without $4$-faces, Siberian Electronic Math. Reports $($http://semr.math.nsc.ru/$)$, 4 (2007), 435-439.
  • O. V. Borodin, A. V. Kostochka, N. N. Sheikh, and G. Yu, $M$-degrees of quadrangle-free planar graphs (submitted).
  • O. V. Borodin, A. V. Kostochka and D. R. Woodall, List edge and list total colourings of multigraphs, J. Combin. Theory $($B$)$ 71, 2 (1997), 184-204.
  • U. Faigle, U. Kern, H. A. Kierstead and W. T. Trotter, On the game chromatic number of some classes of graphs, Ars. Combin., 35 (1993), 143-150.
  • B. Grünbaum, New views on some old questions of combinatorial geometry, Colloquio Internazionale sulle Teorie Combinatorie, Vol. I. Rome: Accad. Nat. Lincei. 1976. 451-468 (Atti dei Convegni Lincei.; Vol. 17).
  • W. He, X. Hou, K. W. Lih, J. Shao, W. Wang and X. Zhu, Edge-partitions of planar graphs and their game coloring numbers, J. Graph Theory, 41 (2002), 307-317.
  • A. Kotzig, Contribution to the theory of eulerian polyhedra, Mat. ČC as., 5 (1955), 101-103.
  • A. Kotzig, Contribution to the theory of Eulerian polyedra, Mat. ČC as., 13 (1963), 20-34 (in Russian).
  • W. Wang, Edge-partitions of graphs of nonnegative characteristic and their game coloring number. Discrete Math., 2 (2006), 262- 270.
  • P. Wernicke, Uber den Kartographischen Vierfarbensatz, Math. Ann., 58 (1904), 413-426.
  • J. L. Wu, On the linear arboricity of planar graphs of nonnegative characteristic and their game coloring number, J. Graph Theory, 31 (1999), 129-134.